Steroids Make Blood Glucose Levels Rise
A certified diabetes educator discusses how to discuss this issue with your healthcare provider.
Certified diabetes educator Becky Wells recently retired from working with a diabetes self-management education program at Hendrick Medical Center in Abilene, Texas. She has shared her “Ask the Diabetes Educator” advice columns from that program with Insulin Nation.
Question: Sometimes my doctor prescribes steroids or gives me a steroid injection when I’m sick. This always makes my blood sugar levels go up, and nothing I do seems to get them down. What should I do?
Answer: The use of steroids (glucocorticoids) can cause significantly high blood sugar levels. These hormones decrease the effectiveness of insulin and make your liver dump more glucose into your bloodstream. Some people can have blood sugars as high as 400 mg/dL to 500 mg/dL while taking steroids. These kinds of levels can lead to the need for hospitalization, IV fluids, and/or extra insulin in people with Type 1 or Type 2 diabetes.
Remind your doctor about your diabetes when he prescribes steroids and ask if it’s necessary for you to take them. If steroids are necessary, ask how often you should check your blood sugar and whether your diabetes medications should be adjusted. If the steroids are prescribed for a short time (less than a month), your doctor may decide not to change your medication. If steroids are used over a longer period of time, it’s important to note that the dosage levels are slowly tapered off. Insulin amounts will need to be decreased as steroid levels decrease.
Do you have an idea you would like to write about for Insulin Nation? Send your pitch to firstname.lastname@example.org.